West Virginia, 2011Damaging Wind in West Virginia, June 7, 2011
June 7, 2011 · NWS RNK · 1 event in 1 county or zone
A thunderstorm complex headed south through Kentucky. The eastern extent of the system helped trigger additional thunderstorms over parts of West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm complex headed south through Kentucky. The eastern extent of the system helped trigger additional thunderstorms over parts of West Virginia. Severe thunderstorm wind accompanied one of the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 7, 2:59 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 7, 2:59 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 PM EDT TUE JUN 7 2011
.SYNOPSIS...
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL BE THE CONTROLLING
FACTOR IN OUR WEATHER INTO WEDNESDAY NIGHT. THE RIDGE BEGINS TO BREAK
DOWN BY THURSDAY INTO THE WEEKEND...INCREASING THE CHANCES FOR
SCATTERED SHOWERS AND THUNDERSTORMS.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
STRONG TO SEVERE MCS STILL MOVING SOUTH SOUTHWEST THROUGH OHIO AND
WEST VIRGINIA AS OF 2PM.
MCS CONTINUES TO FOLLOW CORFIDI VECTORS AND THE HIGHER
INSTABILITY TO THE SOUTH SOUTHWEST. THE HRRR...WHICH WAS HANDLING
THE SYSTEM WELL THIS MORNING...HAS SINCE PRETTY MUCH LOST THE
SYSTEM...AND THUS WILL NO LONGER BE USEFUL. SO SINCE NO MODEL HAS
THIS SYSTEM...ATTENTION TURNS TO MESOANALYSIS DATA. NOT MUCH
ENVIRONMENTAL SHEAR OUT AHEAD OF THIS SYSTEM...HOWEVER SYSTEM
ORGANIZATION HAS OVERCOME THAT SO FAR...WITH ITS IMPRESSIVE
MESOSCALE FEATURES ALLOWING IT TO PERSIST. ON TOP OF THIS IT
APPEARS EFFECTIVE SHEAR IS INCREASING A BIT WITH 25 TO 30 KTS OUT
AHEAD OF IT. MIXED LAYER CAPES ARE UP TO 1-2K J/KG ACROSS MOST OF
WEST VIRGINIA...FAR SOUTHWEST VIRGINIA AND NORTHWEST NORTH
CAROLINA AS WELL. THE ABOVE FACTORS COMBINED WITH STEEP LOW LEVEL
LAPSE RATES OF 8-9C/KM AND THE STRONG OUTFLOW BOUNDARY ASSOCIATED
WITH THE MCS SHOULD ALLOW IT TO PERSIST AS IT MOVES SOUTH
SOUTHWEST THROUGH WEST VIRGINIA AND SOUTHERN OHIO. FEEL IT WILL
CLIP OUR WESTERN AREAS THIS AFTERNOON AND EVENING. THE EDGE THAT
CLIPS US WILL LIKELY CONTINUE TO GRADUALLY WEAKEN AS IT MOVES INTO
THE HEART OF THE RIDGE OVER US AND ENCOUNTERS WEAK SUBSIDENCE AND
DRY AIR ALOFT. HOWEVER GIVEN MLCAPES AROUND 1500 J/KG MAY STILL
SEE A STRONG TO SEVERE STORM OR TWO AS THE LINE CLIPS SOUTHEAST
WEST VIRGINIA...THE MOUNTAIN EMPIRE OF VIRGINIA...AND NORTHWEST
NORTH CAROLINA. TIMING SHOULD BE FROM 4PM IN THE NORTHWEST...TO
9PM OR SO IN THE SOUTHWEST IF IT HOLDS TOGETHER.
EXPECT DRY WEATHER FOR THE REMAINDER OF THE NIGHT. CLEARING SKIES
ARE ALSO EXPECTED AS CIRRUS SLOWLY DISSIPATES. WITH HIGH PRESSURE
OVERHEAD AND CALM WINDS...ONCE AGAIN EXPECTING SOME FOG TO FORM
AFTER MIDNIGHT. HIGHER DEWPOINTS THAN LAST NIGHT SHOULD MEAN A
LITTLE MORE FOG AND TEMPERATURES SEVERAL DEGREES WARMER. LOWS A
BLEND BETWEEN THE MAV AND MOS GUIDANCE...ALTHOUGH CLOSER TO THE
MET IN MOST PLACES AS FEEL WITH THE INCREASING DEWPOINTS THE MAV
IS TOO COOL.
WEDNESDAY WILL BE A HOT DAY AS AN UPPER LEVEL RIDGE CONTINUES TO
BUILD OVERHEAD. 850MB TEMPS OFF THE NAM AROUND 21C...ABOUT 2C
WARMER THAN TODAY WILL SUPPORT RECORD HEAT IN THE MOUNTAINS...WITH
NEAR RECORDS IN THE EAST. MAV GUIDANCE HAS BEEN TOO WARM MOST OF
THE SUMMER...SO LEANED CLOSER TO THE COOLER MET MOS...BUT THAT
STILL GIVES HIGHS AROUND 90 IN THE MOUNTAINS AND IN THE MID 90S IN
THE EAST. AND WITH DEWPOINTS IN THE 60S...IT WILL FEEL RATHER
UNCOMFORTABLE WITH HEAT INDEX APPROACHING 100 IN THE PIEDMONT.
WITH THE RIDGE RIGHT ON TOP OF US ON WEDNESDAY WE WILL SEE WARM
TEMPERATURES ALOFT...DRY AIR ALOFT...AND WEAK SUBSIDENCE
ALOFT...ALL OF WHICH SHOULD WORK TO CAP CONVECTION DURING THE DAY.
HOWEVER INCREASING DEW POINTS...AND LIGHT WINDS...MAY ALLOW
ISOLATED TERRAIN INDUCED STORMS TO FORM DURING THE AFTERNOON.
WHILE SHEAR WILL BE VERY WEAK...INSTABILITY WILL BE HIGH WITH
SBCAPES AT LEAST 3000 L/KG POSSIBLE. SO IF ANY STORM CAN FORM IT
MAY HAVE THE ABILITY TO BRIEFLY PULSE TO SEVERE LIMITS BEFORE
WEAKENING.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
LITTLE CHANGE EXPECTED IN THE PATTERN WITH A STRONG UPPER RIDGE OVER
THE REGION...A LEE TROF AT THE SURFACE AND 850 MB TEMPERATURES
AROUND +20. LEE TROF REMAINS IN THE COUNTY WARNING AREA SO EXPECT
DIURNAL THUNDERSTORMS EACH AFTERNOON AND EVENING. USED A BLEND OF
BIAS CORRECTED MET/MAV GUIDANCE FOR HIGHS AND LOWS THROUGH THE
PERIOD.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
500 MB HEIGHTS FLATTEN BY SATURDAY AND ZONAL FLOW KEEPS THE REGION
IN THE WARM SECTOR WITH A SURFACE WARM FRONT WELL TO THE NORTH OF
THE COUNTY WARNING AREA. ON SATURDAY SURFACE AND LOW LEVEL WIND BACK
TO THE SOUTHWEST...PLUS CENTER OF THE SURFACE AND 850 MB HIGHS WILL
FINALLY BE OFFSHORE ON SATURDAY WHICH SHOULD RESULT IN MORE
WIDESPREAD COVERAGE OF AFTERNOON AND EVENING THUNDERSTORMS.
A COLD FRONT WILL CROSS THROUGH THE FORECAST AREA ON SATURDAY NIGHT
AND SUNDAY. WILL HAVE THE HIGHEST PROBABILITY OF PRECIPITATION IN
THIS TIME FRAME. ONCE THE FRONT GOES THROUGH 850 MB TEMPERATURES
DROP AND A DRIER AIR MASS WILL BUILD INTO THE REGION WITH A SURFACE
HIGH COVERING MUCH OF THE NORTHEAST AND MID ATLANTIC STATES. WILL
HAVE MONDAY AND TUESDAY DRY.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS CURRENTLY AREA WIDE. WATCHING MCS MOVE SOUTH
THROUGH OHIO AND WEST VIRGINIA AS OF 130 PM TUESDAY. THINK MAIN
LINE WILL REMAIN TO OUR NORTH AND WEST THROUGH THIS EVENING.
HOWEVER WILL HAVE TO WATCH FOR POSSIBLE THUNDERSTORMS CLIPPING OUR
WESTERN PORTION OF OUR CWA. IF ANYTHING DOES MAKE IT INTO OUR CWA
IT WILL BE AROUND 4 TO 7 PM ACROSS SOUTHEAST WEST VIRGINIA AND 6
TO 10 PM ACROSS NORTHWEST NORTH CAROLINA...BUT AGAIN THIS IS A LOW
CONFIDENCE FORECAST. ALL OTHER AREAS SHOULD REMAIN VFR THROUGH THE
EVENING HOURS.
TONIGHT...DEWPOINTS ARE ON THE RISE...AND WITH MAINLY CLEAR SKIES
AND LIGHT TO CALM WINDS...FOG FORMATION IS ONCE AGAIN EXPECTED.
NOT TOO MUCH FOG WAS EXPERIENCED TUESDAY MORNING...BUT HAVE HIGHER
CONFIDENCE TONIGHT...GIVEN ABOVE FACTORS AND SLIGHTLY MORE
PESSIMISTIC MOS GUIDANCE. THUS WENT MVFR AT LYH...DAN..BCB...AND IFR AT
LWB.
WILL STILL HAVE TO WATCH FOR ISOLATED MOUNTAIN STORMS IN THE
AFTN/EARLY EVENING ON WEDNESDAY...BUT WIDESPREAD PRECIPITATION IS
NOT EXPECTED. AS WE HEAD INTO THURSDAY THROUGH THE WEEKEND THE
RIDGE WILL BEGIN TO BREAK DOWN LEADING TO SCATTERED SHOWERS AND
THUNDERSTORMS. THUS WHILE MUCH OF THAT TIME PERIOD WILL BE
VFR...WILL LIKELY HAVE PERIODS OF MVFR/IFR CONDITIONS DURING
THUNDERSTORMS.
OTHER CONCERN EACH DAY THROUGH FRIDAY WILL BE EARLY MORNING
FOG...WHICH WILL BURN OFF SHORTLY AFTER SUNRISE.
&&
.CLIMATE...
RECORDS HIGHS...
JUNE 8 JUNE 9
ROANOKE 97(1933) 98(1933)
LYNCHBURG 100(1933) 99(1933)
DANVILLE 98(1988) 98(2008)
BLUEFIELD 89(2007) 89(2008)
BLACKSBURG 90(1984) 92(1953)
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...MC/WP
NEAR TERM...MC
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...MC/WP
CLIMATE...Hazardous weather outlook, Jun 7, 2:10 AM EST, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 AM EDT TUE JUN 7 2011
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-080715-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
310 AM EDT TUE JUN 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 7, 2:42 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT TUE JUN 7 2011
WVZ043-045-072045-
GREENBRIER WV-SUMMERS WV-
342 PM EDT TUE JUN 7 2011
...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER AND SUMMERS
COUNTIES...
AT 340 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
SUMMERSVILLE...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR BINGHAM AROUND 415 PM...QUINWOOD AROUND 420
PM...DUO AROUND 430 PM...RAINELLE AROUND 435 PM...ANJEAN AROUND 440
PM AND RUPERT AROUND 445 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3825 8039 3823 8035 3811 8035 3806 8028
3804 8021 3806 8007 3805 8007 3770 8056
3773 8066 3752 8082 3783 8093 3788 8076
3794 8081 3801 8079 3803 8083 3806 8082
3807 8089 3810 8089 3809 8071 3826 8046
KKSpecial weather statement, Jun 7, 3:47 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 PM EDT TUE JUN 7 2011
VAZ018-019-022-023-WVZ044-045-072145-
ALLEGHANY VA-BOTETOURT VA-CRAIG VA-GREENBRIER WV-MONROE WV-ROANOKE VA-
447 PM EDT TUE JUN 7 2011
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BOTETOURT...CRAIG...
GREENBRIER...MONROE AND ROANOKE COUNTIES...
AT 445 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
WHITE SULPHUR SPRINGS...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR EARLEHURST AROUND 455 PM...MONCOVE LAKE STATE
PARK AROUND 500 PM...SWEET SPRINGS AROUND 505 PM...POTTS CREEK AROUND
510 PM...PAINT BANK AROUND 515 PM AND CRAIG SPRINGS AROUND 530 PM.
LAT...LON 3742 7993 3728 8022 3772 8047 3781 8028
KK
Thunderstorm Wind, Mercer
- When
- June 7, 4:05 PM EST
- Where
- Mercer County, 2.15 mi NW of Camp Creek
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 37.500, -81.130
Thunderstorm winds blew trees down in Camp Creek State Park. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Louisiana, June 7, 20111 death · $65,000 · 61 kt wind · 6 events
- Flash Flood and Hail in Mississippi, June 7, 2011$654,000 · 1.75 in hail · 38 events
- Hail and Damaging Winds in Ohio, June 7, 2011$418,000 · 2 in hail · 30 events
- Hail and Damaging Winds in Ohio, June 7, 2011$395,000 · 50 kt wind · 10 events
- Flooding in Washington, June 7 to 30, 2011$420,000 · 3 events
- Damaging Winds in Pennsylvania, June 7, 2011$70,000 · 50 kt wind · 2 events
- Hail and Damaging Wind in Louisiana, June 7, 2011$70,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Alabama, June 7, 2011$46,000 · 1 in hail · 10 events
- Damaging Winds in North Carolina, June 7, 2011$64,000 · 60 kt wind · 2 events
- Damaging Wind and Lightning Strike in New York, June 7, 2011$52,000 · 52 kt wind · 2 events
- Damaging Winds in Virginia, June 7, 2011$29,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in West Virginia, June 7, 2011$15,000 · 1 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322368.